Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 45, NWS Des Moines, IA

March 16, 2010Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 16, 2010, 10:14 AM CDT for Wapello County, Iowa. It took effect at Mar 16, 2010, 10:54 AM CDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2010, 10:14 AM CDT (15:14 UTC)
In effect from
Mar 16, 2010, 10:54 AM CDT
Expired
Mar 17, 2010, 11:48 AM CDT
In force
25 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.23 ft at Mar 16, 2010, 6:00 PM CDT.

actionminormoderate81012141603/1603/1703/18
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 16, 6:34 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 16, 6:34 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CDT TUE MAR 16 2010

.SHORT TERM /TODAY/...
S/WV DVLPG FROM NRN MN INTO WRN SD WILL DROP SWD ACRS IA TDA. THE
SYSTEM HAS LITTLE TO WORK WITH AND AS A RESULT DO NOT EXPECT MORE
THAN SCT -RN OUT OF THIS. UVV IS MINIMUL AND IT WILL TAKE SOME TIME
TO SATURATE THE SOUNDING ENUF TO GET PRECIP GOING. QPF VALUES ON THE
ORDER OF A FEW HUNDREDTHS. INITIALLY LOW CLOUDS WILL PREVAIL THIS
MRNG. THERE IS LITTLE CHANCE OF MUCH BREAKUP AS THE HI CLOUDS WILL
DVLP BY MID TO LATE MRNG. ALLOWD FOR TEMP RISES TDA ON THE ORDER OF
10 DEG FROM MRNG LOWS DUE TO THE CLOUDS AND SCT -RN.

.LONG TERM /TONIGHT THROUGH MONDAY/...
A FEW AREAS OF LIGHT RAIN MAY LINGER INTO TONIGHT AS A 500 MB
WAVE/VORT MAX DEPARTS TO THE SOUTH AND SOUTHWEST. MAINTAINED SLIGHT
CHANCE POPS OVERNIGHT AS QPFS ARE VERY LIGHT. THEREAFTER...MORE MILD
TEMPS IN STORE FOR WEDNESDAY AND ESPECIALLY THURSDAY AS DEEP LAYER
RIDGE MOVES OVERHEAD AND WINDS COME AROUND TO WEST SOUTHWEST ON
WEDNESDAY NIGHT INTO THURSDAY.

THE PRIMARY IMPACT EVENT OF THE NEXT SEVEN DAYS WILL BE THE STORM
SYSTEM SET TO AFFECT THE AREA FROM FRIDAY THROUGH SATURDAY. MODELS
HAVE COME INTO MUCH BETTER AGREEMENT TONIGHT ON THE EVOLUTION OF
THIS SYSTEM. AT 500 MB A NORTHERN STREAM WAVE WILL SAG INTO SOUTHERN
MANITOBA ON THURSDAY WHILE A SHORTWAVE FURTHER SOUTHWEST MOVES
RAPIDLY ACROSS THE NORTHERN ROCKIES AND DIGS INTO THE FOUR CORNERS
REGION BY FRIDAY EVENING. THIS WILL PLACE US IN SOUTHWESTERLY FLOW
ALOFT AND PROMOTE LOW LEVEL CYCLOGENESIS IN THE LEE OF THE ROCKIES.
IT APPEARS THAT AN INVERTED TROUGH WILL SET UP EXTENDING FROM A
SURFACE LOW AROUND SE CO/W KS/OK AND TX PANHANDLES NORTHEASTWARD
ACROSS THE SOUTHEASTERN HALF OR SO OF OUR CWA BY 00Z SATURDAY.
STRONG FORCING COMBINED WITH IMPRESSIVE MOISTURE ADVECTION ABOVE THE
SURFACE TROUGH WILL SUPPORT WIDESPREAD PRECIP DEVELOPING ACROSS MUCH
OF OUR AREA BY LATE FRIDAY AND PERSISTING INTO SATURDAY AS THE LOW
TO THE SOUTH BECOMES MORE STACKED AND MOVES ACROSS MISSOURI AND INTO
THE OHIO RIVER VALLEY...BRINGING PRECIP IN OUR CWA TO AN END IN THE
SOUTHEAST BY LATE SATURDAY NIGHT. THERE IS A STRONG SIGNAL FOR SOME
SIGNIFICANT QPF ACROSS OUR AREA NORTH OF THE SURFACE
FRONT...ESSENTIALLY OUR NORTHWESTERN HALF ON FRIDAY
AFTERNOON...CENTRAL COUNTIES FRIDAY NIGHT...AND SOUTHEASTERN HALF ON
SATURDAY.

PRECIPITATION TYPE IS SOMEWHAT DIFFICULT TO FORECAST WITH THIS
SYSTEM AS IT APPEARS THE PRECIP WILL BEGIN AS ALL RAIN ON FRIDAY
BEFORE GRADUALLY TRANTISIONING FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE EVENT. WITH BANDS OF MODERATE TO HEAVY PRECIP LIKELY
AT TIMES AS THE LOW APPROACHES TO THE SOUTH...IT WILL BE TRICKY TO
DETERMINE RAIN/SNOW ACCUMULATIONS AS IT WILL DEPEND ON THE PRECISE
TIMING OF THE TRANSITION OF P-TYPE. A BAND OF MODERATE SNOWFALL IS
AT LEAST POSSIBLE IN THIS SCENARIO...HOWEVER AT THIS TIME IT IS
IMPOSSIBLE TO DETERMINE WHERE SUCH A BAND MIGHT SET UP. THIS WILL BE
A MAJOR FORECAST CHALLENGE AS THIS WEEK PROGRESSES.

&&

.AVIATION...
16/12Z...STRATUS AND FOG CONT TO BE A PROBLEM OVER ALL TAF SITES AND
WILL REMAIN SO THROUGH A GOOD PART OF THE TAF PD.  UPR LVL SYS WILL
MOVE THROUGH BRINGING ISOLD TO SCT SHWRS TDA.  THOUGH CONDS MAY
IMPROVE TO MVFR AT TIMES THROUGH MID DAY INTO THE ERY EVE...EXPECT
TO SEE STRATUS SETTLE IN BLO 010 WITH VSBY FALLING TO AT LEAST MVFR
LEVELS OVR NGT WITH AREAS OF IFR VSBY AND VLIFR CIGS.

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES. THE FLOOD THREAT
IS MIGRATING FROM SOUTH TO NORTH WITH TIME. BASINS OF MOST CONCERN
ARE FIRST THE DES MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN
SKUNK. MODERATE TO MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE
DES MOINES/RACCOON RIVER BASINS. ICE JAM PROBLEMS CONTINUE TO
DIMINISH.

SOME STREAMS ARE NEAR CREST NOW...WITH OTHERS EXPECTED THROUGH EARLY
NEXT WEEK. THERE IS A POSSIBILITY OF MODERATE TO HEAVY RAINFALL LATE
THIS WORK WEEK. LOOKING ON THE POSITIVE SIDE...IF THIS RAIN DOES
MATERIALIZE THEN IT WILL HAVE FALLEN AFTER THE CRESTS OCCUR...WHICH
MEANS IT WOULD HAPPEN DURING THE HYDROGRAPH RECESSIONS. ONCE THE
HYDROGRAPHS GO INTO RECESSION...IT TAKES A LOT OF EXTRA WATER TO
TURN THEM AROUND. WE WILL HAVE TO KEEP AN EYE ON THINGS.

MANY STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND
FALL BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS
SOIL MOISTURE TAKES A WHILE TO FIND ITS WAY INTO THE STREAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 1 PM CDT
FOR EMMET...HUMBOLDT...KOSSUTH...PALO ALTO...POCAHONTAS.

SHORT TERM...MS MAR 10
AVIATION...MS MAR 10
LONG TERM...LEE
HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 16, 4:13 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT TUE MAR 16 2010

IAZ006-007-016-017-025>028-033>039-044>050-057>062-070>075-081>084-
092>094-171200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
413 AM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL PERSIST ACROSS PARTS OF THE AREA AND RIVER FLOOD
WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. PLEASE SEE OUR
WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING IS EXPECTED TO PERSIST ACROSS PORTIONS OF THE AREA
THROUGH THIS WEEK. FLOOD WARNINGS REMAIN IN EFFECT IN SOME
LOCATIONS. PLEASE SEE OUR WEBSITE FOR DETAILS.

A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER
THIS WEEK. RAIN WILL BE LIKELY ON FRIDAY...CHANGING TO SNOW IN
SOME AREAS ON FRIDAY NIGHT AND PERSISTING INTO SATURDAY. A NARROW
BAND OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING ARE ENCOURAGED AND GREATLY APPRECIATED.

IAZ004-005-015-023-024-171200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
413 AM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS EXPECTED TO PERSIST ACROSS PORTIONS OF THE AREA. RIVER
FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. FLASH FLOODING
FROM ICE JAMS MAY ALSO OCCUR...AND A FLASH FLOOD WATCH REMAINS IN
EFFECT. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH
THE WEEK. FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS.
PLEASE SEE OUR WEBSITE FOR DETAILS.

A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER
THIS WEEK. RAIN WILL BE LIKELY ON FRIDAY...CHANGING TO SNOW IN
SOME AREAS FROM LATE FRIDAY INTO SATURDAY MORNING. A NARROW BAND
OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING OR ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

IAZ085-086-095>097-171200-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
413 AM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER
THIS WEEK. RAIN WILL BE LIKELY FROM LATE FRIDAY THROUGH FRIDAY
NIGHT...CHANGING TO SNOW AT TIMES ON SATURDAY AND SATURDAY NIGHT.
A NARROW BAND OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:33 AM CDTFlash Flood WarningDMXEmmet110 min
Mar 16, 9:10 AM CDTFlash Flood WarningDMXEmmet6 hr
Mar 16, 3:54 PM CDTAreal Flood WarningDMXTama24 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.